Kansas, 2006

Hail and Damaging Winds in Kansas, September 16, 2006

September 16, 2006 · NWS TOP · 10 events in 4 counties and zones

6 hail, 4 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Sep 16, 3:59 PM CST, 3 hours 13 minutes earlier.

Area forecast discussion, Sep 16, 3:59 PM CST, 3 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
459 PM CDT SAT SEP 16 2006

.DISCUSSION...
MAIN FORECAST CONCERNS ARE EXTENT OF SEVERE WEATHER AND WIND...THEN
LINGERING PRECIPITATION CHANCES ON SUNDAY WITH TEMPERATURES.

INTENSE UPPER TROUGH OVER THE NORTHWEST WITH 100 TO 110 KT JET MAX
AROUND BASE....WHICH SHOULD HELP BASE OF TROUGH MOVE ALONG.  SEVERAL
SHORTWAVES HINTED ON MODELS TO ASSIST WITH LIFT.  AT THE SURFACE
STRONG LEE SIDE TROUGH IN RESPONSE TO UPPER FEATURE. 45 TO 50KTS ON
PROFILERS FOR THE LOW LEVELS THROUGH H850 MB.  GETTING SURFACE GUSTS
TO AROUND 40 MPH WITH OVER THE WESTERN 2/3RDS OF CWA.  HAVE EXTENDED
THE WIND ADVISORY TO INCLUDE PARTS OF THE FLINT HILLS TO JUST WEST
OF A TOPEKA TO SENECA LINE UNTIL 10 PM THIS EVENING.  WESTERN
COUNTIES MAY BE SOMEWHAT BORDER LINE AFTER SUNSET.  TEMPERATURES
WERE IN THE LOWER 90S MOST AREAS WITH THE WINDS BRINGING IN SOME
HIGHER DEWPOINTS...IN THE MID 60S MOST AREAS. SURFACE CAPES IN THE
1500 TO 2500 RANGE. 18Z SOUNDING SHOULD SOME CAPPING INVERSIONS
AROUND H850 MB AND AGAIN ABOVE 700 MB HELPING TO SUPPRESS ANY
ACTIVITY EARLY ON.

FOR TONIGHT...NAM STILL A BIT FASTER BRINGING FRONT
ACROSS...COMPARED TO SLOWER GFS...USING BLEND OF GUIDANCE FOR
FRONT.  WITH SHORTWAVE EJECTING OVERNIGHT HELPING TO DRIVE FRONT
INTO UNSTABLE AIRMASS...EXPANDED LIKELY POPS ACROSS MUCH OF THE AREA
WITH THE MENTION OF SEVERE.  DAMAGING WINDS AND LARGE HAIL MAIN
CONCERNS BUT LATE AFTERNOON/EVENING CONVECTION ALONG WITH LARGE
SHEAR GIVE SOME TORNADIC POTENTIAL.  ACTIVITY EXPECTED TO FORM
SQUALL AND PUSH SOUTHEAST BY LATE EVENING AND SLIDE ACROSS REMAINDER
OF CWA OVERNIGHT.  RANGE OF LOWS FROM THE MIDDLE 50S NORTHCENTRAL TO
MIDDLE 60S SOUTHEAST COUNTIES.

ON SUNDAY...LINGERING PRECIP CHANCES ALONG/BEHIND FRONT FOR THE
MORNING HOURS EXTENDING INTO AFTERNOON FAR SOUTHEAST CORNER COUNTIES.
THINK MODEL WINDS ARE A LITTLE UNDERDONE GIVEN STRENGTH OF SYSTEM.
HIGHS SUNDAY FROM LOWER 70S NORTHWEST CORNER TO MIDDLE 70S SOUTHEAST.
SUNDAY...THE DEEP 5H LOW WILL LIFT NORTHEAST INTO THE UPPER
MIDWEST AS THE TRAILING 5H TROUGH AXIS MOVES EAST ACROSS THE
SOUTHERN PLAINS. STRONG LOW-LEVEL CAA WILL PUSH THE COLD FRONT SOUTH
OF THE CWA BY 18Z. ANY LINGERING SHOWERS ACROSS THE EAST CENTRAL AND
SOUTHEAST COUNTIES SHOULD EXIT THE CWA DURING THE LATE MORNING
HOURS. THE NAM IS A BIT FASTER MOVING THE COLD FRONT SOUTHEAST
ACROSS THE CWA THAN THE GFS. IF THE NAM FORECAST IS ACCURATE THE
FRONT MAY MOVE SOUTHEAST OF THE CWA BY SUNRISE. IN CASE THE FRONT IS
A BIT SLOWER I KEPT A SLIGHT CHANCE OF SHOWERS FOR THE EAST CENTRAL
COUNTIES AND A CHANCE OF SHOWERS AND THUNDERSTORMS ACROSS THE
EXTREME SOUTHEAST COUNTIES OF THE CWA DURING THE MORNING HOURS.
SKIES SHOULD CLEAR FROM WEST TO EAST ACROSS THE CWA DURING THE LATE
MORNING AND EARLY AFTERNOON HOURS. THE AIR MASS BEHIND THE FRONTAL
BOUNDARY WILL BE DRY ENOUGH TO PREVENT ANY COLD CORE SHOWERS AND
THUNDERSTORMS FROM DEVELOPING IF WE RECEIVE AMPLE INSOLATION FOR
SURFACE HEATING DURING THE AFTERNOON. HIGH TEMPERATURES ON SUNDAY
WILL RANGE FROM THE LOWER 70S ACROSS THE NORTHERN COUNTIES TO THE
MID 70S ACROSS THE SOUTHERN COUNTIES OF THE CWA. PF

SUNDAY NIGHT AND MONDAY NIGHT...A SURFACE RIDGE WILL BUILD SOUTHEAST
ACROSS KANSAS. HIGH TEMPERATURES ON MONDAY WILL ONLY REACH INTO THE
60S ACROSS THE CWA...AS LOW-LEVEL COLD ADVECTION CONTINUES THROUGH
MOST OF THE DAY. THE UPPER LOW WILL AMPLIFY AS IT MOVES EAST INTO
WESTERN LAKE SUPERIOR. OVERNIGHT LOWS WILL BE COOL WITH LOWS IN THE
LOWER TO MID 40S...AND SOME AREAS LIKE MHK MAY DIP DOWN INTO THE
UPPER 30S.

TUESDAY THROUGH SATURDAY...A 5H TROUGH WILL MOVE ON SHORE ACROSS THE
PACIFIC NORTHWEST AND SLOWLY DIG EAST AND SOUTHEAST ACROSS THE
WESTERN CONUS INTO THE PLAINS STATES. THE ECMWF AND GFS SOLUTIONS
DIVERGE AFTER TUESDAY...WITH THE GFS BEING MORE PROGRESSIVE DIGGING
THE PACIFIC NORTHWEST 5H TROUGH SOUTHEAST INTO THE PLAINS STATES BY
EARLY THURSDAY. THE ECMWF FORECAST DIGS THE PACIFIC NORTHWEST 5H
TROUGH SOUTH-SOUTHEAST INTO THE SOUTHWEST CONUS KEEPING A DOWNSTREAM
5H RIDGE ACROSS THE PLAINS. IF THE GFS SOLUTION WERE TO VERIFY WE
WOULD SEE A CHANCE OF RAIN WEDNESDAY NIGHT AND THURSDAY WITH COOLER
TEMPERATURES BY THE END OF THE WEEK. HOWEVER...IF THE ECMWF WERE TO
VERIFY WE WOULD SEE WARMER TEMPS THROUGH THE END OF THE WEEK WITH A
CHANCE OF RAIN LATE FRIDAY AND INTO SATURDAY...OR WHENEVER THE 5H
TROUGH MOVES EAST INTO THE SOUTHERN PLAINS STATES. DUE TO THE LONGER
RANGE MODEL UNCERTAINTIES I HAVE PLACED ONLY A SLIGHT CHANCE OF POPS
IN THE EXTENDED FORECAST FROM THURSDAY THROUGH SATURDAY MORNING. I
KEPT HIGH TEMPERATURES IN THE LOWER TO MID 70S...AND LOWS IN THE
UPPER 40S TO MID 50S. 66

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY EXTENDED FOR PARTS OF NORTH CENTRAL UNTIL 10 PM
TONIGHT...KSZ008>010-020-021-034-035

HAVE NEW WIND ADVISORY FOR PARTS OF NORTHEAST AND EAST CENTRAL
KANSAS UNTIL 10 PM...KSZ022-023-036>038-054

THESE ADVISORIES ARE GENERALLY WEST OF EMPORIA TO SENECA LINE

&&

PF/66
Hazardous weather outlook, Sep 16, 6:23 PM CST, 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
723 PM CDT SAT SEP 16 2006

KSZ008>012-020>024-026-034>040-054>056-058-059-180030-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
723 PM CDT SAT SEP 16 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE EXPECTED TO CONTINUE TO DEVELOP THIS EVENING AND
OVERNIGHT. SOME OF THE STORMS MAY BE SEVERE WITH DAMAGING
WINDS AND LARGE HAIL THE MAIN HAZARDS. IN ADDITION...ISOLATED TORNADOES
ARE ALSO POSSIBLE TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS THURSDAY THROUGH
SATURDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL LIKELY BE NEEDED THIS EVENING AND TONIGHT.

In the hours before

Special weather statement, Sep 16, 6:46 PM CST, 26 minutes before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
746 PM CDT SAT SEP 16 2006

KSZ020-034-170130-
CLOUD-OTTAWA-
746 PM CDT SAT SEP 16 2006

THROUGH 830 PM CDT...A STRONG THUNDERSTORM WILL MOVE NORTHEAST AT 50
MPH ACROSS PORTIONS OF CLOUD AND OTTAWA COUNTIES. NATIONAL WEATHER
SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING
PENNY SIZE HAIL AND STRONG WINDS IN EXCESS OF 50 MPH. SOME
COMMUNITIES THAT COULD BE AFFECTED INCLUDE DELPHOS...GLASCO...
MILTONVALE...AURORA...CONCORDIA AND CLYDE.

A TORNADO WATCH IS ALSO IN EFFECT. STAY ALERT TO THE WEATHER IN CASE
A WARNING IS ISSUED.

The radar

The Grand Island radar (KUEX), 129 km away, was scanning. The volume nearest the first event began at 01:10 UTC.

Open the radar archive at this moment

Event by event

6 hail, 4 thunderstorm wind. Local standard time, as filed.

Hail, Ottawa

When
September 16, 7:12 PM CST
Where
Ottawa County, Delphos
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.283, -97.767

Hail, Cloud

When
September 16, 7:14 PM CST
Where
Cloud County, 7 mi ESE of Glasco
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.333, -97.733

Thunderstorm Wind, Cloud

When
September 16, 7:24 PM CST
Where
Cloud County, 6 mi N of Glasco
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
39.450, -97.850

Thunderstorm Wind, Republic

When
September 16, 7:29 PM CST
Where
Republic County, 1 mi W of Norway
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
39.700, -97.800

Hail, Republic

When
September 16, 7:29 PM CST
Where
Republic County, 1 mi W of Norway
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.700, -97.800

Thunderstorm Wind, Cloud

When
September 16, 7:45 PM CST
Where
Cloud County, 6 mi N of Glasco
Measured
56 kt (64 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
39.450, -97.850

Hail, Cloud

When
September 16, 7:45 PM CST
Where
Cloud County, 6 mi N of Glasco
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.450, -97.850

Hail, Clay

When
September 16, 8:25 PM CST
Where
Clay County, 8 mi WSW of Morganville
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.417, -97.333

Thunderstorm Wind, Clay

When
September 16, 8:57 PM CST
Where
Clay County, 12 mi N of Clay Center
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
39.550, -97.117

Hail, Cloud

When
September 16, 9:30 PM CST
Where
Cloud County, 5 mi E of Jamestown
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.600, -97.767

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2006Every state in 2006This day in weather historyWarnings in Kansas, September 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5533314, 5533315, 5533316, 5533317, 5533318, 5533319, 5533320, 5533321, 5533322, 5533323.